Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Powers in recurrence sequences: Pell equations


Author: Michael A. Bennett
Journal: Trans. Amer. Math. Soc. 357 (2005), 1675-1691
MSC (2000): Primary 11D41; Secondary 11D45, 11B37
Published electronically: October 28, 2004
MathSciNet review: 2115381
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we present a new technique for determining all perfect powers in so-called Pell sequences. To be precise, given a positive nonsquare integer $D$, we show how to (practically) solve Diophantine equations of the form

\begin{displaymath}x^2 - Dy^{2n} =1 \end{displaymath}

in integers $x, y$ and $n \geq 2$. Our method relies upon Frey curves and corresponding Galois representations and eschews lower bounds for linear forms in logarithms. Along the way, we sharpen and generalize work of Cao, Af Ekenstam, Ljunggren and Tartakowsky on these and related questions.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11D41, 11D45, 11B37

Retrieve articles in all journals with MSC (2000): 11D41, 11D45, 11B37


Additional Information

Michael A. Bennett
Affiliation: Department of Mathematics, University of British Columbia, Vancouver, British Columbia, Canada V6T 1Z2
Email: bennett@math.ubc.ca

DOI: http://dx.doi.org/10.1090/S0002-9947-04-03586-X
PII: S 0002-9947(04)03586-X
Keywords: Pell sequences, perfect powers, Thue equations
Received by editor(s): July 20, 2003
Received by editor(s) in revised form: December 4, 2003
Published electronically: October 28, 2004
Additional Notes: This work was supported in part by a grant from NSERC
Article copyright: © Copyright 2004 American Mathematical Society